Femara's side effects causing strain in marriage?


Question from carman: I am a 3-year survivor, now taking Femara. Since then I have noticed more hot flashes, mood swings, and a loss of libido. I have only been married for three years and it is causing me to be depressed and my husband to think I don't love him any more. What can I do?
Answers - Lidia Schapira It seems so unfortunate that your marriage coincided with your starting this medication! It would have been easier if you and your husband had had a period of time when you were not incapacitated or inconvenienced by this. What you are describing is common with what women experience when taking aromatase inhibitors, and that is menopause-like symptoms of hot flashes, mood swings and loss of libido.

It may be helpful to consult the special part of Breastcancer.org's website that talks about facing menopause and its symptoms.

The loss of interest in sex often results from having had uncomfortable experiences. That is sometimes the result of having a condition known as atrophic vaginitis, which means that the vaginal area is dry and cracks and bleeds easily, and often does not allow for an intimate relationship. In those cases, you may want to talk with your oncologist about using some tiny amount of vaginal estrogen, which may work wonders.

Many women are afraid to contemplate using even a small amount of estrogen after breast cancer. But it seems to me, in your situation, your relationship and your whole outlook is in danger because of this unfortunate consequence of treatment.

So, stay calm, and discuss all of this with your husband as well as your physician. Perhaps the three of you should meet and work out a strategy so that your sex life can improve, and hopefully with that, so too will your interest in life and your relationship.
Jennifer Armstrong, M.D. Dr. Schapira raised several very important points. In terms of loss of libido, I think this is a side effect that is under-discussed and more common than realized. Certainly vaginal dryness can contribute to this. In this scenario I often have patients start with simple vaginal lubricants such as KY Jelly, Astro-Glide or Replens. Warming these products can also be helpful.

That being said, I certainly hear from patients of mine about loss of libido that does not always seem to be related to vaginal dryness, and whether this is your situation, you can also explore increased intimacy with your partner, even in the absence of intercourse. Spending romantic time together can help both of you stay in touch with each other, and feel connected. If, after pursuing any of these options, you still feel depressed, I think it's very important to discuss this with your partner and your health care provider. You have been through a lot, and you deserve not to suffer with these feelings. You may also want to read more about this in the special section on sex and intimacy right here at Breastcancer.org.

On Wednesday, March 15, 2006, our Ask-the-Expert Online Conference was called Coping with Your Changing Feelings and Relationships. Lidia Schapira, M.D. and moderator Jennifer Armstrong, M.D. answered your questions about facing your fears head-on, handling moodiness and depression, diffusing tension with your partner andĀ feeling close without sexual activity, as well as issues of self-image and femininity.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top